How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Will Your Own Question
Dr. Will
Dr. Will, Veterinarian
Category: Vet
Satisfied Customers: 231
Experience:  Graduated Summa Cum Laude 1994. Orthopedic, soft tissue & laser surgery and internal med.
27987813
Type Your Vet Question Here...
Dr. Will is online now

I have an 8 year old Rottweiler, he has been acting a little

Resolved Question:

I have an 8 year old Rottweiler, he has been acting a little strange lately, he has what looks like cloudy eyes and tonight I have noticed that he has dark shadowing areas at the bottom of each eye
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Will replied 2 years ago.
Dr. Will :

This is worrisome since the eyes are really pretty fragile if they get sick

Dr. Will :

Cloudiness could reflect damage to the outside of the cornea, but happening to both eyes simultaneously, it is more likely the problem is within.

Dr. Will :

If the cloudiness is protein accumulation, this is caused by uveitis or inflammation within the eyes. This could be from numerous sources such as infection, virus, even fungus. Treatment with steroids is necessary to reduce the inflammation and atropine to help prevent the iris from sticking to the lens. Often oral steroids are used in conjunction.

Dr. Will :

The dark shadowing could be blood that has settled out and now is causing a brownish/red precipitate within the eyes. Again, the treatment would be the same. Bleeding secondary to the inflammation, or in rare cases trauma? But not likely trauma if both eyes. Bleeding in the eyes is hyphema. What we can't know is if we have retinal detachment, etc... without ultrasound, but rapid administration of steroid and atropine are Harley's best bet

Dr. Will :

Glaucoma could also occur, but not typically in both eyes so close together? Also, glaucoma usually causes such a thick cloudiness that you shouldn't be able to see the shadowing inside the eye.

Dr. Will :

If the shadowing is actually on the surface of the eye, such as pigment deposition, this can simply be a form of healing from a more superficial problem such as the corneal irritation I mentioned first. Without a scope to look more specifically, it would be hard to know for sure, and if we fail to act, and the problem is uveitis, then the eyes could be lost. I've treated many and won, but fast reaction is typically a difference maker.

Dr. Will :

I sure hate to raise an alarm, but I think this needs to be assessed pretty quickly. If it's just outside of the eye on the cornea, you'll still provide Harley with much needed relief and healing. If it is inside, then it may be vision saving. I actually suffered from uveitis (doctor convinced it was viral) and I did great, with complete restoration of vision, but it took a few months for the cure to be complete. He had me on the same meds I'm mentioning. 1% ophthalmic prednisone and atropine ointment.

Customer:

can I bye the ointment for Harley in the chemist.

Dr. Will :

I don't believe that these would be available without prescription. Doesn't hurt to ring and ask. You're looking for 1%ophthalmic solution and atropine ointment. The pred would be 2 drops 2-3 times daily and the atropine would be 1/2 to 1 inch strip twice daily initially, going down to once daily after 3-5 days. It will be hard, however, for you to accurately assure what the condition is or that it is responding without a conference with the vet. However, if that is not possible, were Harley my dog, that's what I'd do.

Dr. Will :

So sorry for the delay, I got bumped from the internet and just now got restored service. Didn't mean to leave you hanging.

Customer:

thank you,x

Dr. Will and other Vet Specialists are ready to help you